Format

Send to

Choose Destination
Case Rep Crit Care. 2017;2017:3801819. doi: 10.1155/2017/3801819. Epub 2017 May 25.

Severe Rhabdomyolysis due to Presumed Drug Interactions between Atorvastatin with Amlodipine and Ticagrelor.

Author information

1
Department of Pharmacy, Frankston Hospital, Peninsula Health, Frankston, VIC 3199, Australia.
2
Department of Intensive Care Medicine, Frankston Hospital, Peninsula Health, Frankston, VIC 3199, Australia.
3
School of Public Health, Faculty of Medicine, Nursing and Health Sciences, Monash University, Clayton, VIC 3800, Australia.

Abstract

Atorvastatin and ticagrelor combination is a widely accepted therapy for secondary prevention of ischaemic heart disease. However, rhabdomyolysis is a well-known rare side effect of statins which should be considered when treatments are combined with cytochrome P450 3A4 enzyme inhibitors. We report a case of atorvastatin and ticagrelor associated severe rhabdomyolysis that progressed to multiorgan failure requiring renal replacement therapy, inotropes, intubation, and mechanical ventilation. Despite withdrawal of the precipitating cause and the supportive measures including renal replacement therapy, creatinine kinase increased due to ongoing rhabdomyolysis rapidly progressing to upper and lower limbs weakness. A muscle biopsy was performed to exclude myositis which confirmed extensive myonecrosis, consistent with statin associated rhabdomyolysis. After a prolonged ventilatory course in the intensive care unit, patient's condition improved with recovery from renal and liver dysfunction. The patient slowly regained her upper and lower limb function; she was successfully weaned off the ventilator and was discharged for rehabilitation. To our knowledge, this is a second case of statin associated rhabdomyolysis due to interaction between atorvastatin and ticagrelor. However, our case differed in that the patient was also on amlodipine, which is considered to be a weak cytochrome P450 3A4 inhibitor and may have further potentiated myotoxicity.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center